Alert archive / Utah / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 37, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Sep 1, 2000, 1:44 PM MDT for Box Elder County, Utah. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Sep 1, 2000, 1:44 PM MDT (19:44 UTC)
- Expired
- Sep 1, 2000, 2:25 PM MDT
- In force
- 41 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Box Elder County, UT
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 7.7 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 196 J/kg
- Mixed-layer CIN
- -130 J/kg
- Mixed-layer LCL
- 1103 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KSLC 011946 SVRSLC UTC003-012025- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 144 PM MDT FRI SEP 1 2000 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL BOX ELDER COUNTY IN UTAH * UNTIL 225 PM MDT * AT 134 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER WEST CENTRAL BOX ELDER COUNTY...OR ABOUT 48 MILES NORTH OF WENDOVER...MOVING NORTHEAST AT 25 MPH. THIS STORM WILL REMAIN OVER OPEN COUNTRY IN WESTERN BOX ELDER COUNTY ALONG STATE ROUTE 30. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STURDY BUILDING OR REMAIN IN A VEHICLE. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SALT LAKE CITY. LAT...LON 4145 11396 4133 11359 4160 11344 4173 11379
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 10:05 AM MDT, 3 hours 39 minutes earlier.
Area forecast discussion, Sep 1, 10:05 AM MDT, 3 hours 39 minutes before
UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UTAH 1005 AM MDT FRI SEP 01 2000 SYNOPSIS...A MOIST AND UNSTABLE AIRMASS WILL CONTINUE OVER UTAH THROUGH TODAY. COOL AND DRIER AIR WILL BE OVER FOR THE LABOR DAY WEEKEND. DISCUSSION...ALL INGREDIENTS IN PLACE FOR A VERY ACTIVE THUNDERSTORM DAY. THE MAIN CONCERN IS IF WE WILL GET SEVERE STORMS. BECAUSE OF THE VERY STRONG FLOW...STORM MOVEMENT THIS MORNING IS CLOSE TO 50 KTS...THERE IS PROBABLY A HIGH RISK OF SOME STRONG WIND GUSTS AS THE STORMS GET A LITTLE STRONGER LATER TODAY. THERE IS ALSO ENOUGH DYNAMIC SUPPORT TO RAISE THE POSSIBILITY OF LARGE HAIL ALTHOUGH THE RISK FACTOR FOR THE HAIL IS MUCH LESS THAN FOR THE WINDS. CURRENT FORECASTS HAVE THIS WELL COVERED AND ISSUED A HEADS UP TYPE SPECIAL STATEMENT EARLIER SO IT MOSTLY A MATTER OF WAIT AND SEE AT THIS TIME. KMTX IS SHOWING RAPID DEVELOPMENT IN THE SUNNY AREAS WEST OF THE SLC-PVU AREA AND EXPECT THIS WILL BE THE TREND TODAY. THERE MAY BE BRIEF STABILIZATION RIGHT BEHIND EACH CLUSTER OF STORMS BUT IT IS NOT GOING TO LAST LONG AND THAT CAN ALSO BE SEEN ON KMTX WHERE A NEW CELL AND LIGHTNING HAVE POPPED UP SOUTHWEST OF PVU ONLY ABOUT AN HOUR HAVE THE LAST STORM MOVED PAST. ACTIVITY SHOULD REMAIN RATHER WIDESPREAD THROUGH THE EVENING UNTIL THE MAIN TROF AXIS FROM THE EJECTION LOW MOVES PAST. EARLY IDEA IS THAT WE MAY NEED TO ADD A CHANCE OF SHOWERS TO A LITTLE MORE OF NORTHWEST UT FOR SAT AS PRECIPITABLE WATER FORECASTS STILL FAIRLY HIGH AND THE SHORTWAVE FROM THE GULF OF ALASKA TROF WILL BE APPROACHING IN THE AFTERNOON. THERE WILL BE CAPPING NEAR OR A LITTLE BELOW 500MB SO THESE PROBABLY WONT REACH THUNDERSTORM STRENGTH BUT SCATTERED LIGHT SHOWERS COULD DEVELOP BELOW THE CAP. BUT WONT WORRY ABOUT THAT UNTIL THE AFTERNOON PACKAGE AS THERE IS ENOUGH ON THE PLATE TO DEAL WITH THIS MORNING. NO UPDATES AT THIS TIME. SLC 761 CDC 74- SANDERS .SLC...NONE.
In the hours before
Special weather statement, Sep 1, 9:00 AM MDT, 4 hours 44 minutes before
IDZ024-025-UTZ001>021-WYZ021-012100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 900 AM MDT FRI SEP 1 2000 ...SEVERE THUNDERSTORMS POSSIBLE OVER UTAH TODAY... THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER UTAH AGAIN TODAY. THE MAIN CONCERN TODAY WILL NOT BE HEAVY RAINS LIKE THE PAST COUPLE OF DAYS. INSTEAD SOME OF THESE STORMS MAY BECOME SEVERE...WITH STRONG GUSTY WINDS AND LARGE HAIL POSSIBLE. AN UPPER LEVEL LOW OVER SOUTHERN CALIFORNIA WILL EJECT NORTHEAST OVER THE GREAT BASIN TODAY. THIS LOW PRESSURE SYSTEM WILL COMBINE WITH MONSOONAL MOISTURE AND INSTABILITY TO TRIGGER CONSIDERABLE THUNDERSTORM ACTIVITY STATEWIDE. STRONG WINDS ALOFT ARE EXPECTED TO BE MIXED DOWN TO THE GROUND BY THUNDERSTORMS WITH SOUTHERLY GUSTS OF OVER 60 MPH POSSIBLE. IN ADDITION...ONE INCH OR GREATER DIAMETER HAIL IS POSSIBLE WITH THESE STORMS. ALTHOUGH BRIEF HEAVY RAIN IS LIKELY WITH SOME OF THESE STORMS...7THE STORMS WILL BE MOVING TOO FAST TO ALLOW SUSTAINED HEAVY RAINS. PERSONS TRAVELING OR PLANNING OUTDOOR ACTIVITIES SHOULD BE ALERT FOR RAPIDLY DETERIORATING WEATHER CONDITIONS INCLUDING STRONG GUSTY WINDS AND LARGE HAIL.
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 12:06 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Weber | 29 min |
| Sep 1, 4:14 PM MDT | Severe Thunderstorm Warning | SLC | Salt Lake | 31 min |
| Sep 1, 4:21 PM MDT | Severe Thunderstorm Warning | SLC | Utah | 24 min |
| Sep 1, 5:44 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 31 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.